Januvia and Blood Sugar
When people take Januvia, blood sugar levels may become too low or too high. The risk of blood sugar becoming too low with Januvia may increase when the medication is taken with drugs other than metformin. A fever, infection, or injury may increase the risk for developing high blood sugar with Januvia. People should be aware of the possible symptoms of high and low blood sugar levels while taking Januvia.
Januvia and Blood Sugar: An Introduction
One of the possible side effects with Januvia® (sitagliptin) is its effect on blood sugar levels. In general, Januvia does not usually cause blood sugar levels to drop too low (hypoglycemia); however, it is possible. It is also possible for blood sugar to go too high (hyperglycemia) in people taking Januvia.
Unlike many other diabetes medications, Januvia is unlikely to cause low blood sugar. Also, taking Januvia with metformin (Fortamet®, Glucophage®, Glucophage XR®, Glumetza®, or Riomet®), pioglitazone (Actos®), or rosiglitazone (Avandia®) usually does not increase the risk of low blood sugar. However, Januvia has not been studied with other diabetes drugs, and it is not known if Januvia will increase the chance of hypoglycemia when taken with these medications.
In clinical studies, 1.2 percent of people taking Januvia had low blood sugar, compared to 0.9 percent of people not taking Januvia. Low blood sugar is also more common in elderly people and in people with adrenal, pituitary, liver, or kidney problems -- as well as during fasting before surgery and after prolonged exercise.
Low blood sugar symptoms can vary depending on a number of factors, including how low the blood sugar levels are. Examples of early symptoms of low blood sugar may include:
- Extreme hunger
- Cold sweats
- Blurry vision.
More severe symptoms of low blood sugar can include:
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Loss of consciousness
- Loss of life.
If you develop any possible symptoms of low blood sugar while on Januvia, contact your healthcare provider immediately or seek emergency medical care and stop taking the medicine. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat the low blood sugar immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.